Published: Thursday, December 20th, 2012
Nowt sprouts for Jubilee patient
You either love them or hate them, but you wouldn’t expect to be hospitalised after eating them… but that’s exactly what happened to one patient after eating too many Brussels sprouts last Christmas.
The leafy green vegetables are bursting with vitamin K, a chemical the body uses to promote blood clotting. But too much of this is not a good thing for patients who are taking anticoagulants (also known as blood thinners) which counteract the effects of vitamin K.
Patients taking blood thinners have their dose monitored once or twice a week using the International Normalisation Ratio (INR), which measures how long it takes the blood to clot.
The patient. from Ayrshire in Scotland, was fitted with a long term Ventricular Assist Device (mechanical heart) in the autumn of 2011 after developing advanced heart failure. Despite increasing the patient’s anticoagulants, doctors struggled to keep their blood thin during the weeks before Christmas and he was admitted back to the Golden Jubilee National Hospital, where the device was fitted, just days later with a low INR.
On investigation, doctors at the hospital – home to Scotland’s National Advanced Heart Failure Service – figured out that the patient had been indulging in too many sprouts. His INR rate stabilised after he stopped eating them.
The discovery was made by clinicians at the Scottish National Advanced Heart Failure Service (SNAHFS) and the case reported in a festive edition of the Medical Journal of Australia.
Dr Roy Gardner, Consultant Cardiologist within SNAHFS, said: “Patients who are taking anticoagulants are generally advised not to eat too many green leafy vegetables, as they are full of vitamin K, which antagonise the action of this vital medication.”
Jill Young, Chief Executive of the Golden Jubilee National Hospital, added: “Whilst we think this is possibly the first-ever festive admission to hospital caused by the consumption of Brussels sprouts, we were delighted that we were able to stabilise his INR levels.”